Review of drug induced bradycardia

The Bottom Line: There are several medications used in critically ill patients which may induce bradyarrhythmias. Beta-blockers and calcium-channel blockers, also, amiodarone has beta and calcium channel blocking properties. Clonidine is occasionally missed as a bradycardia causing agent. Also, Dexmedetomidine is a newer sedative which is similar to clonidine.

Barnes, Brian. Drug-induced arrhythmias. Critical care medicine 2010 vol:38 iss:6 Suppl pg:S188 -S197

The mechanical process of atrial and ventricular contraction results from the electrical depolarization in myocardial tissue. Usually, the sinoatrial node in the right atrium is the origin and determines the depolarization frequency; thus, sinoatrial node is considered the heart’s built-in pacemaker. Clinicians should take note of risks factors for developing drug-induced arrhythmias and take the necessary steps to mitigate them.

Table 1. Drugs generally accepted to carry a risk of torsades de pointes Page: S190

Advertisements
This entry was posted in Background question, EUHMidtown. Bookmark the permalink.